← Back to Blog

Compounded Treatment Options for Anal Fissures

Compounded Treatment Options for Anal Fissures

An anal fissure is a tear in the anus that can result from bowel problems like passing hard stools, constipation, and chronic diarrhea. They can also result from anal sex, rectal examination, or other trauma to the anus. Certain inflammatory bowel conditions like Crohn’s disease make a person more susceptible to having anal fissures. They are a fairly common condition frequently seen by colon and rectal surgeons and gastroenterologists. Symptoms of anal fissures include stinging pain during and after bowel movements, bloody stools, and itching and irritation around the anus. Spasms of the anal muscles may also occur leading to further pain or tearing.

Why Don’t Anal Fissures Heal Quickly?

High pressure in the anal canal from muscle spasms of the internal anal sphincter is thought to be the main reason an anal fissure is slow to heal. Low blood flow to the anal region has also been connected to slow wound healing. The high pressure from muscle spasms may exacerbate this by further decreasing blood flow. That’s why the most effective medications for anal fissures work by increasing blood flow to the area and relaxing muscles to reduce spasms.

An anal fissure usually will heal within a few weeks and a failure to heal within six weeks may mean it requires more intensive medical treatment. If the tear extends further than the anal opening or does not heal it may lead to more severe health problems.

What Are Treatment Options for Anal Fissures?

Soaking in warm water and increasing fiber and fluid intake can promote quicker healing. Those measures are not always enough though. Healing can be greatly improved with the use of topical treatments such as nitroglycerin, nifedipine, and diltiazem. Medications like nifedipine work by dilating the blood vessels around the anus, which allows blood to flow to the area more easily and promote faster healing. These medications can also cause relaxation of the internal anal sphincter, which reduces pressure and spasms.

Compound medications we make at Woodland Hills Compounding Pharmacy for treating anal fissures include:

Nifedipine 0.2% Ointment

Diltiazem 2% Ointment

Nitroglycerin 0.125% Ointment

These ointments are usually applied a few times per day on the affected area and after bowel movements. Lidocaine can be included in nifedipine and diltiazem compounds as an anesthetic for pain relief as well. Topical anesthetic creams are sometimes used on their own for managing pain in addition to other treatments.

Who Can Help With Anal Fissure Treatment?

Healed fissures can return after trauma to the anus, a hard bowel movement, or because of an inflammatory bowel condition like Crohn’s disease. For fissures that won’t heal or are causing excessive pain and discomfort, it usually is best to see a colon and rectal surgeon for treatment. A colon and rectal surgeon has the experience and qualifications to recommend the best treatment for painful anal fissures and get you relief sooner. If you need assistance finding a doctor you can reach out to the team at Woodland Hills Compound Pharmacy. They will help you find an expert in your area who can help.

Share this post:

6 thoughts on “Compounded Treatment Options for Anal Fissures

    1. Woodland Hills Pharmacy Post author

      If you have a heart condition you should speak with your doctor about it when you ask about these treatments. Some of these ointments may lower blood pressure, which is what can cause the dizziness and headaches. In rare cases they can lead to a fast/pounding heartbeat or an irregular heartbeat. Make sure your doctor is aware of your concerns.

      Reply
    1. woodlandhills pharmacy Post author

      In general patients are told to apply a pea-sized amount 2-3 times daily. Taking warm baths will help relax the sphincter muscles and promote healing.

      Reply
  1. Maria

    taking suppositories compounded of the nifedpine with lidocaine and cortisone, since then tingling of body and headaches. this common with these suppositories?

    Reply
    1. woodlandhills pharmacy Post author

      Some medications can cause headaches when administered in a suppository. Please call your healthcare provider to discuss any side effects.

      Reply

Leave a Reply

Your email address will not be published. Required fields are marked *